My watch list
my.bionity.com  
Login  

Explaining why myasthenia patients relapse after treatment

11-Sep-2017

A new Yale-led study helps explain why some myasthenia gravis (MG) patients relapse after initially responding to a drug called rituximab, commonly used to treat the incurable autoimmune disease marked by muscle weakness and fatigue.

In patients with MG, B cells — a subset of white cells that produce antibodies — are abnormal and attack the neuromuscular junction in muscle tissue creating weakness and fatigue.

“While therapy with rituximab eliminates B cells, they remain abnormal after regenerating and contribute to relapse,” said Dr. Kevin C. O’Connor, associate professor of neurology and co-senior author of the report.

“Disease relapse following successful rituximab treatment could be predicted, allowing physicians to tailor therapy on an individual basis,” said Dr. Richard Nowak, the co-senior author of the report and director of the Yale Myasthenia Gravis Clinic.

Facts, background information, dossiers
More about Yale University
Your browser is not current. Microsoft Internet Explorer 6.0 does not support some functions on Chemie.DE